Police in heroin ravaged communities are now carrying doses of the overdose reversal drug for their drug sniffing dogs, who face “serious risk of overdose” during a raid.
Officers rely on their companions to sniff out drugs and other illegal items on a daily basis, but the job is becoming more deadly for police K-9s due to the influx of powerful chemicals like fentanyl. Fentanyl, which is roughly 50 to 100 times stronger than morphine, can be fatal to anyone who inhales it, putting drug sniffing dogs at particular risk of overdose and death, reports CBS News.
Fentanyl also absorbs through the skin and paws, threatening all who are not equipped with protection. Authorities successfully revived three police dogs in Florida Oct. 27 after giving them doses of Narcan at a hospital following a drug raid. Det. Andy Weiman, trainer of one of the dogs, warns that just “two or three granules” of fentanyl can spark an overdose in the K-9s.
“Dogs are not looking for drugs with their eyes and feeling with their fingers; they’re literally breathing it in and inhaling it,” Brian Foley, deputy chief of the Hartford Police Department in Connecticut, told CBS News. “Our officers wanted it for their dogs’ safety. They love their dogs like family, and they want to protect them. They know they’re putting them in the line of serious risk of overdose.”
The Hartford Police Department started carrying Narcan for their K-9 units in January, and many other departments in states across the country have followed.
The presence of powerful substances like fentanyl is a growing problem for police in communities plagued by opioid abuse. In the chaos of a major drug bust, the powder can go airborne, poisoning exposed officers. Less than half a teaspoon of pure fentanyl is enough to kill 10 people.
A police officer involved in an Ohio roadside heroin bust May 12 overdosed after he got powder all over his uniform during a search of a suspect’s car. An hour later, back at the police station, the officer passed out and became unresponsive. Fellow officers suspected he was suffering an overdose from fentanyl and gave him a dose of Narcan. It took emergency responders multiple attempts to revive the officer.
Police departments throughout the U.S. are now cautioned to avoid field-testing due to the risk of exposure to potent ingredients.
Content created by The Daily Caller News Foundation is available without charge to any eligible news publisher that can provide a large audience. For licensing opportunities of our original content, please contact firstname.lastname@example.org.